According to Dr. Michael Carome, of Public Citizen, the fungal meningitis outbreak associated with 15 recent deaths and over 200 serious illnesses was completely preventable. In an article released by CNN, Dr. Carome contends that, “(T)he injectable steroid medication produced at the center was never approved by the FDA and was not manufactured in accordance with the FDA’s rigorous manufacturing standards designed to ensure that drugs are sterile and uncontaminated with such germs as bacteria or fungi before being sold and distributed.
As a result, as many as 14,000 patients in 23 states were exposed to potentially contaminated steroids and need to be monitored for signs of fungal meningitis or other infections.”
Dr. Carome contends that many entities are responsible for this preventable deadly outbreak, “(W)hile numerous probes and investigations are just getting under way and litigation targeting the producer of the tainted drug and health care providers who used it will certainly take years to resolve, blame for this disaster will undoubtedly rest with many parties. Among them are the compounding pharmacy that produced the contaminated steroid drugs, health care facilities and providers who chose to use a dangerous drug lacking approval by the FDA and evidence that the products were sterile, trade associations and professional groups representing compounding pharmacies that have vigorously resisted federal regulatory oversight of their members, state and federal regulators, and Congress.”
On October 4, the Federal Drug Administration (FDA) advised health care providers not to use any New England Compounding Center (NECC) products after a patient was diagnosed with meningitis that was possibly associated with an epidural injection of a steroid medication. On October 6, NECC announced a recall of all of its products.
The FDA is advising healthcare professionals to follow up with patients who were administered any injectible medication from or produced by NECC after May 12, 2012.Tagged medication error, U.S. Food and Drug Administration Warnings